Fact Check: Are AstraZeneca's Covishield-vaccinated Indians susceptible to developing TTS? | Latest News India - Hindustan Times
close_game
close_game

Fact Check: Are AstraZeneca's Covishield-vaccinated Indians susceptible to developing TTS?

May 01, 2024 11:39 AM IST

AstraZeneca accepted in a legal submission that their Covid vaccine Covishield can cause Thrombosis with Thrombocytopenia Syndrome.

Do Indians with Covishield have a higher chance of acquiring TTS?

To some extent. Covishield, India version of AstraZeneca's Covid-19 vaccine, has rare side effect called Thrombosis with Thrombocytopenia Syndrome (TTS) where it can cause blood clotting and low platelet count. However, the condition is very rare and there is no reason to panic.

Covishield, AstraZeneca's Indian version of the Covid vaccine, in the country. (File image)
Covishield, AstraZeneca's Indian version of the Covid vaccine, in the country. (File image)

Quick Take

Leading vaccine maker AstraZeneca accepted in a legal submission that their Covid vaccine can cause TTS (a condition that may cause blood clot and low platelet count). Following the news a lot of social media users posted blaming the Indian Government for allowing Covishield, AstraZeneca's Indian version of the Covid vaccine, in the country. The posts claimed most Indians are at risk of TTS now. Our fact-checking indicates that the claim is only Half True. While the risk of TTS is true, the probability is "very rare".

Now catch your favourite game on Crickit. Anytime Anywhere. Find out how

The Claim

The Indian government has been accused in multiple social media posts for allowing Covishield vaccine in the country and putting people at risk for vaccination-induced Thrombosis with Thrombocytopenia Syndrome(TTS). This allegation stems from AstraZeneca's acknowledgment in UK court about the fact that their vaccines can cause the rare side effect. One such post blaming the Indian government can be seen below:

Fact Check

What is TTS? What are its symptoms?

Thrombosis with Thrombocytopenia Syndrome (TTS) is a serious health condition that causes low platelet count (thrombocytopenia) and clots blood (thrombosis) within the body. The condition is linked to adenovirus vector vaccines launched during Covid-19.

The noted symptoms of the condition range from shortness of breath, chest pain, leg swelling, severe and continuous headaches and stomach aches. Affected persons suffer from easy bruising.

What does the recent report on AstraZeneca state?

The multinational pharmaceutical corporation AstraZeneca has admitted that its COVID-19 vaccine, AZD1222, may lead to a rare occurrence of decreased platelet levels and blood clot formation. AstraZeneca has acknowledged a connection between the vaccine and Thrombosis with Thrombocytopenia Syndrome (TTS), a medical condition distinguished by unusually low platelet levels and the development of blood clots. This statement comes in answer to lawsuits filed against the company in UK court. This is the same vaccine that is manufactured under the name Covishield in India.

The company has mentioned in its legal papers that though there is a chance for TTS to occur, it is "rare" and "uncommon".

How do Covishield and AstraZeneca relate to each other?

AstraZeneca, a British-Swedish pharmaceutical company, developed the COVID-19 vaccine in collaboration with Oxford University. The same vaccine is licensed for manufacture by the Serum Institute of India under the brand name Covishield. In Europe the vaccine is sold under the brand name Vaxzevria. In short, both vaccines are identical in their formulation but are manufactured and distributed in different geographies.

AstraZeneca's vaccine is categorised under adenovirus vector vaccine. Based on clinical trials, both of these vaccinations show 60-80% protection against COVID-19 infection beginning two weeks following the second dosage.

Is AstraZeneca vaccine the only vaccine related to Thrombosis with Thrombocytopenia Syndrome (TTS)?

No. TTS is linked to other Covid vaccines too. Johnson & Johnson's Covid vaccine named Janssen has also been linked with the condition. In 2023 World Health Organization (WHO) noted TTS as an adverse effect to adenovirus vector-based vaccines.

In a 2023 report by Yale Medicine hematologist Robert Bona, MD, explained, "Those clots typically occur in individuals who are bedridden, hospitalized, or have other medical issues related to inflammation, infection, or cancer."

So, the current revelation is not completely new.

Is the Covishield-vaccinated Indian population at risk of acquiring TTS?

A little. But there is still no reason to panic.

It should be made clear that Covishield the Indian version of AstraZeneca, is the most widely administered Indian vaccine. There had been a limited number of TTS so far reported across the country in the last few years. Any large-scale deaths due to TTS resulting from vaccination would have been noticed and reported in the media.

It also needs to be understood that Thrombosis with Thrombocytopenia Syndrome (TTS), including vaccine-induced immune thrombotic thrombocytopenia (VITT), is an extremely rare side-effect mostly seen post-initial vaccination. Earlier research has also shown that other vaccine-induced complications like CVST, has not yet been documented in India despite the widespread use of Covishield.

Vaccinations have been demonstrated to be highly effective and safe in halting the COVID-19 pandemic; however, there is a remote chance of rare adverse effects such as TTS and VITT. Early diagnosis and prompt intervention are key for patient management. It should be emphasised that the safety profiles of the vaccines are meticulously monitored by the regulatory authorities.

Saying that all Indians are at risk of dying due to Thrombosis with thrombocytopenia syndrome (TTS) and that it has been a government failure is an exaggeration of the entire situation and misleading.

The Healthy Indian Project (THIP) is a member of World Health Organization's Vaccine Safety Net (VSN) and provides accurate information about vaccines. We have already fact-checked the accuracy of several COVID vaccination-related claims that have been circulated on social media. These mostly include the claims that vaccines are poisonous, harmful for the brain, and are more damaging than preventive.

Is side-effect a common thing with all vaccines?

Yes. Mild side-effects are not very uncommon for most vaccines. But these side effects like fever and pain are temporary. In case of vaccinations most medical professionals believe the side-effects are far lesser compared to the benefits the vaccines provide.

As per the website of World Health Organization (WHO), "Vaccines are very safe. Like any medicine, vaccines can cause side effects. However, these are usually very minor and in short duration, such as a sore arm or a mild fever. More serious side effects are possible but extremely rare".

Should you be concerned if you are vaccinated with Covishield?

No. As of now, there is no reason to panic.

Dr. Jayadevan, Co-Chairman of the National Indian Medical Association (IMA) Covid Task Force in Kerala, told ANI, "It's a rare occurrence following specific types of vaccines and other causes." Also, in rare cases when TTS is reported, it is mostly within the few weeks of vaccinations. So, stay vigilant and consult doctor in case you face any of the symptoms of TTS.

Disclaimer: This story was originally published by THIP Media, and republished by HT Digital as part of the Shakti Collective.

Get World Cup ready with Crickit! From live scores to match stats, catch all the action here. Explore now!

See more

Get Current Updates on India News, Budget 2024, Weather Today along with Latest News and Top Headlines from India and around the world.

SHARE THIS ARTICLE ON
Share this article
SHARE
Story Saved
Live Score
OPEN APP
Saved Articles
Following
My Reads
Sign out
New Delhi 0C
Saturday, June 22, 2024
Start 14 Days Free Trial Subscribe Now
Follow Us On